The popular z-pak (azithromycin) antibiotic may cause serious heart problems according to a new warning by the FDA. They say the antibiotic can interfere with the hearts electrical activity causing a fatal heart rhythm.
“Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA said in a statement.
Those at highest risk include the elderly, those with irregular heart rhythms, heart rates, low potassium, and magnesium levels. This warning comes after a study published in the New England Journal of Medicine found a small increase in cardiovascular deaths among people treated with Zithromax compared to those given the antibiotics amoxicillin or ciprofloxacin or no treatment at all. The z-pak labeling has been updated to strengthen the new warning. People taking Zithromax should seek immediate medical care in the event of an irregular heartbeat, shortness of breath, dizziness or fainting, the FDA said.